On Covering Segments with Unit Intervals

Dan Bergren, Eduard Eiben, Robert Ganian, Iyad Kanj

Research output: Contribution to journalArticlepeer-review


We study the problem of covering a set of segments on a line with the minimum number of unit-length intervals, where an interval covers a segment if at least one of the two endpoints of the segment falls in the unit interval. We also study several variants of this problem. We show that the restrictions of the aforementioned problems to the set of instances in which all the segments have the same length are NP-hard. This result implies several NP-hardness results in the literature for variants and generalizations of the problems under consideration. We then study the parameterized complexity of the aforementioned problems. We provide tight results for most of them by showing that they are fixed-parameter tractable for the restrictions in which all the segments have the same length, and are W[1]-complete otherwise.
Original languageEnglish
Pages (from-to)1200-1230
Number of pages31
JournalSIAM Journal on Discrete Mathematics
Issue number2
Early online date23 May 2022
Publication statusPublished - Jun 2022

Cite this